Georgia, 2020

Damaging Wind and Lightning Strike in Georgia, June 12, 2020

June 12, 2020 · NWS CHS · 2 events in 1 county or zone

A weak front along with ample moisture and instability led to a few strong/severe thunderstorms across Southeast Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A weak front along with ample moisture and instability led to a few strong/severe thunderstorms across Southeast Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jun 12, 9:58 AM EST, 3 hours 20 minutes earlier.

Area forecast discussion, Jun 12, 9:58 AM EST, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
1058 AM EDT Fri Jun 12 2020

.SYNOPSIS...
A stationary front will linger across the region into early
next week, bringing unsettled weather. An upper level
disturbance is expected to develop over the Southeast by the
middle of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
A weak surface front will gradually drop south across the area
today. BL flow remains less than 10 kt and PWAT on 12Z RAOB was
1.88" which is relatively moist. Extensive cloud cover will
limit high temps which in turn will cap surface-based
instability around 2000-2500 J/kg. Aloft a weak shortwave ridge
will build from the west, helping push the surface front to the
south and allow slightly drier air to shift into inland SC later
today. As instability gradually increases today, coverage of
showers and tstms will steadily increase as well. The main
concern for flooding rainfall will be along coastal sections as
we approach an early/mid afternoon high tide. We therefore
shrank the Flash Flood Watch to only include coastal SC plus
Chatham County, GA.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY/...
An unsettled weather pattern is expected during the short term.
The mid-levels will consist of a trough over the East Coast on
Saturday. The trough will strengthen/amplify Sunday into Monday.
A cutoff low is expected to form within the trough by Monday and
hover over the Southeast. At the surface, a stationary front will
linger across the Southeast this weekend into early next week. The
exact location of the front each day will determine the overall
rainfall potential, as even a minor shift inland or out to sea could
bring the heaviest rainfall potential over land or out to sea.
Additionally, mesoscale interactions each day could enhance/inhibit
the precipitation. The fine details still need to be worked out. For
now, most of the models seem to keep the front right along our coast
and that's could equate to numerous or maybe even widespread showers
each day, with coverage/intensity decreasing each night. There is
plenty of moisture in the vicinity of the front, with PWATs
generally peaking in the 1.5-1.75" range each day. Though, these
values aren't significantly above normal. The SPC climo sounding
page has the median moving average for CHS ~1.5" for this time of
year. However, very light steering winds in the mid-levels will
equate to slow storm motions. Periods of locally heavy rainfall over
grounds that are already fairly saturated could lead to flooding,
especially in the typical low- lying and poorly drained areas. This
appears to be the main threat the next few days. There does not
appear to be a significant amount of instability each day, so the
organized severe thunderstorm threat is low. High temperatures should
be a few degrees below normal due to the showers, while low
temperatures should be near normal.

&&

.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
The unsettled weather pattern continues into the long term. A
stationary front should be near or along our coast Monday night.
The front will get pushed along as a mid-level cutoff low moves over
the Southeast Tuesday and Wednesday. The end result will be periods
of showers and thunderstorms. Thursday the low and front start to
shift away from the Southeast. However, sea breeze convection may
bring another unsettled day.

&&

.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
Numerous to widespread showers/tstms are expected at both sites
today, but pinning down the window of greatest impacts is
proving very challenging in this warm, moist environment.
Current thinking is 15-18z at KCHS and 17-20z at KSAV, but this
will likely change as trends become more apparent. Will limit
conditions to MVFR for now, but IFR or lower is certainly
possible at times. Amendments will be issued as necessary.

Extended Aviation Outlook: Periodic flight restrictions are
expected in showers/thunderstorms through early next week.

&&

.MARINE...
Thought Tonight: A south to southeast wind regime will hold
through tonight as a weak surface front holds to the west. Winds
will actually average 10 kt or less through the period with seas
2-3 ft. Vsbys will drop to 1 NM or less in areas of tstms and
heavy rainfall.

Saturday through Tuesday: A stationary front will linger across
the region into early next week, bringing periods of
showers/thunderstorms to the coastal waters. A weak pressure
gradient should keep winds below 15 kt during this time period.
Winds start to shift towards the middle of next week as a mid-
level low develops over the Southeast. However, models don't
have a good sense of what the general wind direction and speeds
will be, so expect changes to the second half of the forecast.
It appears winds and seas will remain below Small Craft Advisory
criteria during this time period.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...Flash Flood Watch until 6 PM EDT this evening for GAZ118-119.
SC...Flash Flood Watch until 6 PM EDT this evening for SCZ048>051.
MARINE...None.

&&

NEAR TERM...JRL
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
Hazardous weather outlook, Jun 12, 11:24 AM EST, 1 hour 54 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
1224 PM EDT Fri Jun 12 2020

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-131630-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
1224 PM EDT Fri Jun 12 2020

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

The radar

The Charleston,SC radar (KCLX), 69 km away, was scanning. The volume nearest the first event began at 18:18 UTC.

Open the radar archive at this moment

Event by event

1 lightning, 1 thunderstorm wind. Local standard time, as filed.

Lightning, Chatham

When
June 12, 1:18 PM EST to 1:19 PM EST
Where
Chatham County, 3.5 mi S of Fernwood
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
32.050, -81.190

Broadcast media reported lightning struck a transformer and brought a tree down on Salt Creek Road.

Thunderstorm Wind, Chatham

When
June 12, 1:30 PM EST to 1:31 PM EST
Where
Chatham County, 0.59 mi W of Vernonburg
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.970, -81.130

The Chatham County Emergency Management reported a tree down near the intersection of Davidson Avenue and White Bluff Road, a tree down on a power line at East Welwood Drive and White Bluff Road, and a tree down on power lines along the 1300 Block of East 32nd Street.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2020Every state in 2020This day in weather historyWarnings in Georgia, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 900181, 900192.